Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Norman, OK

April 12, 2002Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 12:44 PM CDT for Love County, Oklahoma. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 12:44 PM CDT (17:44 UTC)
Expired
Apr 12, 2002, 1:45 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Love County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 151 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 12:50 PM CDTHail 0.75Rubottom, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 121744
SVROKC
OKC085-121845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1242 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVE COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 145 PM CDT

* AT 1242 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7    
  MILES NORTHEAST OF COURTNEY...MOVING SOUTHEAST AT 30 MPH. HAIL TO  
  ONE AND ONE-QUARTER INCH IN DIAMETER WAS REPORTED IN               
  NORTHWEST LOVE COUNTY FROM THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE BURNEYVILLE...LEON...MARIETTA...  
  AND THACKERVILLE

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3408 9737 3388 9749 3370 9701 3392 9687

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:25 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 12, 10:25 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT FRI APR 12 2002

STRONG TO SEVERE STORMS ONGOING FROM CENTRAL TO SOUTHWEST OK THIS
MORNING.  STORMS EARLY THIS MORNING WERE LOCATED ALONG 9-8H FRONT
WHICH IS FORECAST BY 12Z ETA TO LOCATED FROM NORTH OF FTW TO ABI
BY EARLY THIS AFTERNOON.  SURFACE BOUNDARY IS LOCATED FROM
ROUGHLY HOLDENVILLE TO SPS.  EXPECT AS STORMS NEAR THIS BOUNDARY
THAT WIND THREAT WILL INCREASE ALONG WITH THE LARGE HAIL.  EXPECT
AS UPPER WAVE...CENTERED OVER CENTRAL KS...MOVES EAST THIS
MORNING AND AFTERNOON THAT WILL HAVE SOME RECOVERY FROM WEST TO
EAST.  AFTERNOON HIGHS WILL BE TRICKY WITH CLOUD COVER BUT WILL
NOT MAKE SIGNIFICANT CHANGES AND SHOULD SEE MORE SUN FROM ACROSS
WEST AND CENTRAL SECTIONS BY MID TO LATE AFTERNOON.  WILL INCREASE
CHANCES ACROSS SOUTH CENTRAL AND SOUTHEAST SECTIONS FOR LATE THIS
MORNING AND EARLY THIS AFTERNOON.

SIX

NATIONAL WEATHER SERVICE NORMAN OK
843 AM CDT FRI APR 12 2002

DID A QUICK UPDATE TO ZONES TO INCREASE POPS ROUGHLY 50 MILES NORTH
AND SOUTH OF I-40 CORRIDOR FOR THIS MORNING.  LOOKS LIKE WEAK WAVE
MOVING ACROSS WESTERN KANSAS THIS MORNING SHOULD KEEP ELEVATED
STORMS GOING THROUGH THE MORNING HOURS.

SIX

AREA FORECAST DISCUSSION
432 AM CDT FRI APR 12 2002

WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF
JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST
LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH
FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND
FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL
CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER
HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF
APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY
CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK
THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP
TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S
OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH
THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE
NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS
N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY
AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS
CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE
SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS
TO S ZONES SAT.

PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR
EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED
TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP.
WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END
UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED
TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE
TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD
LATEST MRF MOS...COOLER N WED-THU.

ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS
PROBLEMS.

FCSTID = 24
OKC   75  54  75  56 /  20  30  30  20
HBR   77  57  74  56 /  20  40  50  30
SPS   78  58  73  57 /  20  40  50  30
GAG   75  55  75  53 /  20  30  30  20
PNC   73  51  78  53 /  20  20  30  20
DUA   78  57  75  63 /  20  30  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 12, 7:10 AM CDT, 5 hours 34 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES MOST OF WESTERN AND SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS. THE RISK AREA IS WEST OF A LINE
EXTENDING FROM GAGE TO WAURIKA.

TIMING...
THUNDERSTORM ACTIVITY ONGOING EARLY THIS MORNING WILL MOVE SOUTHEAST
ACROSS WESTERN...AND INTO PORTIONS OF CENTRAL OKLAHOMA DURING THE
MORNING HOURS. ANOTHER COMPLEX OF STORMS IS EXPECTED TO AFFECT
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.

IMPACTS...
HAIL UP TO 1.75 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH ARE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS. PERSONNEL
ACROSS WESTERN AND CENTRAL OKLAHOMA WILL BE AFFECTED MAINLY THIS
MORNING...WITH SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS HAVING THE
MAIN THREAT TONIGHT.

DISCUSSION...
ELEVATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THIS MORNING
ACROSS WESTERN INTO PORTIONS OF CENTRAL OKLAHOMA...AIDED BY A WEAK
MID LEVEL DISTURBANCE MOVING ACROSS KANSAS. THIS ACTIVITY IS
EXPECTED TO WEAKEN BY MID-DAY. ADDITIONAL ACTIVITY IS EXPECTED TO
DEVELOP OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO THIS
AFTERNOON...AND MOVE SOUTHEAST TOWARD SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS EVENING AND TONIGHT. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT APR 13.
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

11
Local storm report, Apr 12, 10:35 AM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT FRI APR 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    5 W ARNETT                OK   1.75 INCH HAIL
04/12/02   ELLIS

0625 AM    3 W CARTER                OK   .75 INCH HAIL
04/12/02   BECKHAM

0930 AM    ROOSEVELT                 OK   .88 INCH HAIL
04/12/02   KIOWA                          REPORTED BY ROOSEVELT FIRE
                                          DEPT.

1026 AM    4 W LAWTON                OK   .88 INCH HAIL
04/12/02   COMANCHE                       HAM SPOTTER

1028 AM    3 W LAWTON                OK   1.00 INCH HAIL
04/12/02   COMANCHE                       HAM SPOTTER

SPEG
Special weather statement, Apr 12, 12:05 PM CDT, 39 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES MOST OF SOUTHWEST AND SOUTH CENTRAL
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.  THE SLIGHT RISK AREA IS
GENERALLY SOUTHEAST OF A LINE FROM CLINTON TO BINGER TO NORMAN AND
ATOKA.

TIMING...
THUNDERSTORMS ONGOING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL
OKLAHOMA...WILL CONTINUE TO PUSH INTO SOUTHEAST OKLAHOMA
DURING THE EARLY AFTERNOON.  ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE HIGH PLAINS OF COLORADO AND NEW MEXICO AND
THEN MOVE SOUTHEAST INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
OVERNIGHT.

IMPACTS...
HAIL UP TO 1.75 INCHES.
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MID
AFTERNOON TODAY AND AGAIN EARLY SATURDAY MORNING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS...AHEAD OF A WEAK UPPER AIR
DISTURBANCE...WILL PUSH INTO SOUTHEAST OKLAHOMA DURING THE EARLY TO
MID AFTERNOON.  THUNDERSTORMS CLOSE TO THE RED RIVER WILL BE MORE
SURFACE BASED WHICH WILL INCREASE THE RISK OF DAMAGING WIND GUSTS.
OTHERWISE THE MAIN THREAT WILL BE LARGE HAIL.  THIS ACTIVITY SHOULD
MOVE SOUTH OR EAST OF THE AREA BY 3 TO 4 PM.  ADDITIONAL ACTIVITY IS
EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO
THIS EVENING...AND MOVE SOUTHEAST TOWARD SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT APR 13.
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:32 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward43 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson44 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningOUNStephens50 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.